MAUDE Adverse Event Report: DEPUY SYNTHES PRODUCTS LLC DRILL/BURR ATTACHMENT FOR 2.35MM SHAFTS; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED, MOTOR/ACCESS AND ATTACHMENT

DEPUY SYNTHES PRODUCTS LLC DRILL/BURR ATTACHMENT FOR 2.35MM SHAFTS; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED, MOTOR/ACCESS AND ATTACHMENT
Catalog Number 05.001.123
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Codes Burn(s) (1757); Unspecified Infection (1930); Pain (1994)
Date of Event 01/01/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Udi: (b)(4).Concomitant med products and therapy dates: plug device, drill attachment j-latch coupling device, handpiece device, cable device, (b)(6) 2019.The actual device has been returned and is currently pending evaluation.Once the investigation has been completed, and if additional information should become available, a supplemental medwatch report will be submitted accordingly.Reference manufacturer report number: 8030965-2019-68139 for report 1 of 4, 8030965-2019-68161 for report 3 of 4 and 8030965-2019-68350 for report 4 of 4 of the same event.
 
Event or Problem Description
This is report 2 of 4 for the same event: it was reported from (b)(6) that during an unspecified surgical procedure, it was discovered that the ¿plug¿ was stuck in the handpiece device while being used together with the drill attachment j-latch coupling device, drill/burr attachment device, and cable device.According to the reporter, the issue was observed several times during pre-surgery.It was further reported that the patient had to be hospitalized longer due to a burnt lip (infection and pain) which resulted in swelling and post-surgical pain.There was a fifteen-minute delay to the surgical procedure.A spare device was available for use.There was patient involvement reported.There was medical intervention and prolonged hospitalization associated with this event.The exact date of the event was unknown.However, it was reported that the event occurred in 2019.All available information has been disclosed.If additional information should become available, a supplemental medwatch report will be submitted accordingly.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Event: during a subsequent follow-up with the reporter, additional information was obtained.The reporter confirmed that there was no allegation of malfunction against the cable device (05.001.021).Therefore, the cable device (manufacturer report number: 8030965-2019-68350) has been excluded from this event.Furthermore, the event numbering represented in the initial report has been updated from ¿report 2 of 4 for the same event¿ to ¿report 2 of 3 for the same event¿.If additional information should become available, a supplemental medwatch report will be submitted accordingly.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Correction: device availability: d10: the device availability date was incorrect in the initial report.The date has been updated from 8/27/2019 to 9/6/2019.Service review: a review of the service history record indicates that the device has been serviced within the last year for a service condition that is not relevant to the current reported condition.Device evaluation: the actual device was returned for evaluation.Quality engineering evaluated the device.During repair, it was determined that the device was absolutely jammed because the ball bearings were blocked.It was determined that the damage was caused due to insufficient lubrication and lack of maintenance at the customer site.It was further determined that the device was not properly reprocessed as recommended in the manufacturer¿s instruction for use (ifu).It was determined that the root cause of the issue was due to lack of oiling and lubrication, which created the heat development and finally blocking the attachment device.It was determined that the faulty attachment damaged the electric pen drive device.It was further observed that the bearing seized.It was further determined that the device failed pretest for check the tool coupling and check of free moving.Therefore, the reported condition was confirmed.The assignable root cause was determined to be due to improper reprocessing, which is user error, misuse, and / or abuse.If additional information should become available, a supplemental medwatch report will be submitted accordingly.

Brand Name
DRILL/BURR ATTACHMENT FOR 2.35MM SHAFTS
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED, MOTOR/ACCESS AND ATTACHMENT
Manufacturer (Section D)
DEPUY SYNTHES PRODUCTS LLC
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key9078430
Report Number8030965-2019-68076
Device Sequence Number3169580
Product Code HWE
UDI-Device Identifier07611819928909
UDI-Public07611819928909
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K043310
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number05.001.123
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/06/2019
Initial Date Received by Manufacturer 08/20/2019
Supplement Date Received by Manufacturer10/07/2019
11/27/2019
Initial Report FDA Received Date09/17/2019
Supplement Report FDA Received Date10/24/2019
12/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;